Even as the world is reeling under the effects of the COVID-19 pandemic, vaccination has emerged as a major weapon in its fight, besides maintaining a COVID-appropriate behaviour. However, it is obvious that there will be some minor side effects of the vaccines like fever, sore arm, feeling tired, achy or sick, or even develop a headache.
These symptoms are normal and subside within a day or two after getting vaccinated. But now a new side effect has emerged with some women complaining of period problems after having their COVID jab. Period irregularities are not mentioned on the list of potential side effects.
Official data, obtained by The Sunday Times, show that the Medicines & Healthcare products Regulatory Agency (MHRA) in the United Kingdom received 2,734 reports of period problems linked to one vaccine, 1,158 related to another jab, and 66 linked to a third vaccine up to May 17.
The issue, typically involving 'heavier than usual' bleeding, could have affected many more women who may not have reported their problem.
Women whose periods appear to have been affected by the COVID-19 vaccine have demanded clearer health advice about a possible link between the jab and menstrual cycles.
Experts say that the changes are temporary, nothing to worry about, and are thought to be linked to the body's immune response after having a vaccine.
Effects of vaccine on menstrual cycle
A vaccine is critical biological preparation to battle against a particular infectious disease which encompasses an improvement in the immune system.
Gynecologists highlight that a vaccine leads to the production of a lot of immune-boosting antibodies which may affect menstruation.
Anecdotally, some women experienced lighter or heavier periods, while some have reported a delay in periods or earlier periods.
After taking the jab some women who were on contraceptive pills experienced breakthrough bleeding.
It has been found that these changes have been detected in only a few cases and lasted only for one or two cycles.
There are also cases that indicate a slight delay in ovulation due to vaccination.
So if somebody is trying to fall pregnant then it may have been that a relation has happened a little earlier or later.